Illinois, 2018

Flash Flood in Illinois, June 21, 2018

June 21, 2018 · NWS DVN · 1 event in 1 county or zone

Thunderstorms with heavy rain moves across areas just south of Interstate 80 in far eastern Iowa and northwest Illinois. These storms produced flash flooding in a few locations from near Muscatine through Cambridge, Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms with heavy rain moves across areas just south of Interstate 80 in far eastern Iowa and northwest Illinois. These storms produced flash flooding in a few locations from near Muscatine through Cambridge, Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 1:57 PM CST, 43 minutes earlier.

Area forecast discussion, Jun 21, 1:57 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
257 PM CDT Thu Jun 21 2018

.SYNOPSIS...
Issued at 229 PM CDT Thu Jun 21 2018

18z surface data has a weak low near KDSM and another near KSTJ. A
warm front ran east from the low near KDSM into central Illinois to
another weak low near KPIA. Dew points were in the 70s to the south
and east of the KPIA low with 60s across the upper Midwest and into
the Plains.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 229 PM CDT Thu Jun 21 2018

Through sunset... Based on radar and satellite trends the band of
showers and thunderstorms across the area will become more east west
oriented somewhere between highway 30 and I-80. This area will be at
risk for heavy rainfall and the reason the flash flood watch was
expanded to the south and east of the current watch. The risk of
heavy rainfall north of highway 30 is decreasing.

As the upper low drifts slowly east southeast across northern
Missouri, the previously mentioned band of showers and thunderstorms
will persist across the same area. Given the continued high moisture
content of the atmosphere, heavy rainfall is likely.

Late tonight the thunderstorms will decrease in areal coverage but
rain showers are expected to continue. Toward sunrise Friday
precipitation is expected to be mainly in the form of rain showers
with very little if any thunderstorms.

On Friday, rain showers will continue across the area during the
morning. As the upper low moves into southern Illinois during the
afternoon areal coverage of the rain showers will decrease
from west to east.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 229 PM CDT Thu Jun 21 2018

Near to below normal temperatures with next precipitation event
toward middle of next week.

Long Term Forecast Confidence Assessment...fair to good or average
to above average. Little sensible weather issued until Tuesday
into Wednesday of next week with some mins next four days possibly
up to 3+ degrees too mild with favored radiational cooling and
maybe patchy fog.

Friday night...amount of clearing questionable with subsidence suggesting
clearing most locations by daybreak. If occur then mins may be too
low by up to 3 degrees or middle 50s with some lower 50s in north.

Saturday through Monday...partly cloudy overall with possibly mostly
clear conditions and dry to mostly dry with below normal temperatures.
Highs mostly upper 70s to lower 80s and lows mostly lower 60s
with risk with good radiational cooling for some lows 3+ degrees
lower with some upper 50s possible. This would be roughly 3 to 5
degrees below normal with moderate humidity levels.

Tuesday through Thursday...warmer and more humid with good chance for
showers and storms with moderate to potentially lower end heavy amounts
possible. Storm track supports most favored severe threat may be to
our south which will take another 24 hours to clarify. Highs will be
impacted by clouds with lower to middle 80s on Tuesday and mostly 85
to 90 Wednesday and Thursday and good first estimate. Mins in the
65 to 70 degree range as higher dewpoints move in.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1237 PM CDT Thu Jun 21 2018

The upper low in southwest Iowa will slowly move into northern
Missouri through 12z/22. IFR/MVFR conditions will be seen with
SHRA/TSRA through 18z/22. KMLI/KCID are most at risk for seeing a
prolonged period of SHRA/TSRA.

&&

.HYDROLOGY...
Issued at 229 PM CDT Thu Jun 21 2018

Significant rains over the Midwest the past week is resulting current
and new river flooding over the forecast area. Depending on additional
further changes on these forecast over the next several days.

The Mississippi River will continue rising for at least the next 1 to
2 weeks with minor to moderate flooding forecast from Dubuque to Gregory
Landing. The river is expected to go above flood stage within the next
3 to 7 days so flood watches and warnings have been issued for numerous
forecast points. Even before these recent rains the river was rising
from very heavy rainfall that occurred in Minnesota and Wisconsin several
days ago.

A flood watch is also in effect for the Iowa River at Marengo, the Pecatonica
River at Freeport, and the Rock River at Como. This is due to uncertainty
in rainfall with possibly additional heavy rainfall falling further
south then previous forecast which may result in impacts on the river
crests.

Rounds of showers and isolated thunderstorms will continue through Friday.
Then, more widespread showers and thunderstorms arrive by the middle
of next week with the potential for more significant and possibly heavy
rainfall. Stay tuned for later forecasts and updates.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Friday morning for Cedar-Clinton-
     Jackson-Johnson-Jones-Linn-Louisa-Muscatine-Scott-
     Washington.

IL...Flash Flood Watch through Friday morning for Bureau-Carroll-
     Henry IL-Jo Daviess-Mercer-Putnam-Rock Island-Stephenson-
     Whiteside.

MO...NONE.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...16
AVIATION...08
HYDROLOGY...16
Hazardous weather outlook, Jun 21, 3:21 AM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
421 AM CDT Thu Jun 21 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
421 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Expect periods of showers and thunderstorms today and tonight.
Flash flooding and more prolonged flooding are possible,
especially along and east of a line from Manchester to Moline,
where a Flash Flood Watch is in effect. A few strong storms are
possible later this afternoon and evening, with gusty winds the
main threat.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated thunderstorms are possible Friday, with no severe weather
expected.

Flooding is expected to continue on some tributary rivers.
Rounds of heavy rainfall may also cause additional river sites to
rise later this week. Please see the latest Flood Statements and
Flood Warnings for details.

There is a low chance of non-severe thunderstorms late Saturday
into Sunday. More widespread storms are expected late Monday into
Tuesday, with some potential for heavy rain and severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight, mainly for
reports of flash flooding and high water.

RP Kinney

In the hours before

Special weather statement, Jun 21, 1:49 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
249 PM CDT THU JUN 21 2018

IAZ067-212045-
Muscatine-
249 PM CDT THU JUN 21 2018

...Thunderstorms capable of producing funnel clouds will affect
Muscatine County...

At 249 PM CDT...Thunderstorms capable of producing funnel clouds were
located over Muscatine.

LOCATIONS IMPACTED INCLUDE...
Muscatine, West Liberty, Nichols, Atalissa, Saulsbury Bridge
Campground, Muscatine County Fairgrounds and Ardon.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4160 9133 4160 9123 4149 9095 4143 9099
      4142 9103 4141 9105 4139 9105 4137 9107
      4134 9107 4147 9137 4153 9137
TIME...MOT...LOC 1949Z 240DEG 0KT 4144 9108

Gibbs
Local storm report, Jun 21, 1:51 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       1 E CAMANCHE            41.79N 90.26W
06/21/2018  M2.01 INCH       CLINTON            IA   CO-OP OBSERVER

            TOTAL SINCE 6 PM JUNE 20. 1.39 INCHES LAST
            NIGHT AND ANOTHER 0.62 INCHES THIS MORNING.

&&
Special weather statement, Jun 21, 1:54 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
254 PM CDT THU JUN 21 2018

IAC139-212100-
Muscatine-
254 PM CDT THU JUN 21 2018

...A THUNDERSTORM PRODUCING HEAVY RAIN WILL AFFECT WESTERN MUSCATINE
COUNTY UNTIL 400 PM CDT...

At 253 PM CDT, radar indicated a thunderstorm with heavy rain was
located over Muscatine, moving northwest at 10 mph.

Minor flooding of streets and creeks in urban areas is possible.

Rainfall amounts of 1 to 2 inches of rain have fallen across the
area. Additional rainfall amounts of 1 inch are possible.  If rain
continues, a flash flood warning may be needed.

Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.

LAT...LON 4143 9136 4159 9123 4144 9094 4143 9095
      4143 9098 4142 9102 4142 9103 4141 9105
      4139 9105 4137 9107 4133 9107 4133 9115
TIME...MOT...LOC 1953Z 125DEG 9KT 4140 9111

Gibbs
Special weather statement, Jun 21, 2:01 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
301 PM CDT THU JUN 21 2018

IAC031-103-113-139-212200-
Cedar-Johnson-Muscatine-Linn-
301 PM CDT THU JUN 21 2018

...Small stream flooding ongoing across Johnson, southern Linn,
southwest Cedar, and northwest Muscatine counties...

Heavy rain of 2 to 5 inches has fallen across the area.

Minor flooding of area creeks and streams is ongoing.

This includes creeks and streams around Iowa City, Coralville, North
Liberty, West Branch, Swisher, and West Liberty.

Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.

LAT...LON 4184 9181 4197 9168 4161 9118 4148 9131
      4160 9154
TIME...MOT...LOC 2000Z 336DEG 2KT 4161 9132

Brooks
Local storm report, Jun 21, 2:06 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     HEAVY RAIN       URBANA                  42.22N 91.88W
06/21/2018  M1.58 INCH       BENTON             IA   MESONET

            MESONET STATION AV038, URBANA.

1043 AM     HEAVY RAIN       STRONGHURST             40.74N 90.91W
06/21/2018  M1.92 INCH       HENDERSON          IL   MESONET

            MESONET STATION C6338, STRONGHURST.

1040 AM     HEAVY RAIN       NEW BOSTON L/D 17       41.18N 91.05W
06/21/2018  M2.00 INCH       MERCER             IL   MESONET

            MESONET STATION NBOI2, NEW BOSTON L/D 17.

1030 AM     HEAVY RAIN       EDWARDS RVR AT NEW BOST 41.19N 90.97W
06/21/2018  M3.02 INCH       MERCER             IL   MESONET

            MESONET STATION NWBI2, EDWARDS RVR AT NEW
            BOSTON.

1030 AM     HEAVY RAIN       ROCK RVR AT MOLINE      41.46N 90.50W
06/21/2018  M2.23 INCH       ROCK ISLAND        IL   MESONET

            MESONET STATION MLII2, ROCK RVR AT MOLINE.

1030 AM     HEAVY RAIN       HAZLETON                42.62N 91.91W
06/21/2018  M2.10 INCH       BUCHANAN           IA   MESONET

            MESONET STATION F1749, HAZLETON.

1030 AM     HEAVY RAIN       POPE CRK NEAR KEITHSBUR 41.13N 90.92W
06/21/2018  M2.78 INCH       MERCER             IL   MESONET

            MESONET STATION PCKI2, POPE CRK NEAR
            KEITHSBURG.

1030 AM     HEAVY RAIN       FULTON L/D 13           41.92N 90.15W
06/21/2018  M1.68 INCH       WHITESIDE          IL   MESONET

            MESONET STATION FLTI2, FULTON L/D 13.

1030 AM     HEAVY RAIN       SKUNK RVR AT AUGUSTA, I 40.77N 91.28W
06/21/2018  M2.44 INCH       DES MOINES         IA   MESONET

            MESONET STATION AGSI4, SKUNK RVR AT AUGUSTA,
            IA.

1015 AM     HEAVY RAIN       WAPSI RVR AT ANAMOSA    42.08N 91.27W
06/21/2018  M1.58 INCH       JONES              IA   MESONET

            MESONET STATION ANSI4, WAPSI RVR AT ANAMOSA.

1007 AM     HEAVY RAIN       FARMINGTON              40.65N 91.72W
06/21/2018  M1.08 INCH       VAN BUREN          IA   MESONET

            MESONET STATION FRMI4, FARMINGTON.

0900 AM     HEAVY RAIN       WINTHROP                42.48N 91.73W
06/21/2018  M1.98 INCH       BUCHANAN           IA   COCORAHS

            COCORAHS STATION IA-BC-10, WINTHROP.

0900 AM     HEAVY RAIN       4 NW WINTHROP GOLF COUR 42.55N 91.71W
06/21/2018  M1.94 INCH       BUCHANAN           IA   COCORAHS

            COCORAHS STATION IA-BC-9, 4 NW WINTHROP GOLF
            COURSE.

0830 AM     HEAVY RAIN       MONTROSE                40.53N 91.42W
06/21/2018  M3.07 INCH       LEE                IA   COCORAHS

            COCORAHS STATION IA-LE-9, MONTROSE.

0750 AM     HEAVY RAIN       QUASQUETON 0.4 WSW      42.39N 91.76W
06/21/2018  M1.96 INCH       BUCHANAN           IA   COCORAHS

            COCORAHS STATION IA-BC-2, QUASQUETON 0.4
            WSW.

0735 AM     HEAVY RAIN       2 NNW MUSCATINE         41.44N 91.08W
06/21/2018  E1.10 INCH       MUSCATINE          IA   TRAINED SPOTTER

            1.77 INCHES IN LAST 48 HOURS.

0735 AM     HEAVY RAIN       FULTON                  42.15N 90.68W
06/21/2018  M1.56 INCH       JACKSON            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION FULI4, FULTON.

0723 AM     HEAVY RAIN       2 NNE STONE CITY        42.14N 91.33W
06/21/2018  M1.75 INCH       JONES              IA   TRAINED SPOTTER

0700 AM     HEAVY RAIN       1 WSW SPRING GROVE      40.73N 91.19W
06/21/2018  M3.09 INCH       DES MOINES         IA   COCORAHS

            COCORAHS STATION IA-DM-7, 1 WSW SPRING
            GROVE.

0700 AM     HEAVY RAIN       4 W MAQUOKETA           42.07N 90.70W
06/21/2018  M2.06 INCH       JACKSON            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION MKTI4, 4 W MAQUOKETA.

0700 AM     HEAVY RAIN       MANCHESTER              42.47N 91.45W
06/21/2018  M1.81 INCH       DELAWARE           IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION MHRI4, MANCHESTER.

0700 AM     HEAVY RAIN       ROSEVILLE               40.73N 90.67W
06/21/2018  M0.84 INCH       WARREN             IL   COCORAHS

            COCORAHS STATION IL-WR-2, ROSEVILLE.

0700 AM     HEAVY RAIN       2 SSE BUCK CREEK        42.30N 91.34W
06/21/2018  M2.00 INCH       DELAWARE           IA   COCORAHS

            COCORAHS STATION IA-DW-6, 2 SSE BUCK CREEK.

0700 AM     HEAVY RAIN       BURLINGTON 2S           40.77N 91.12W
06/21/2018  M2.66 INCH       DES MOINES         IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION BLGI4, BURLINGTON 2S.

0700 AM     HEAVY RAIN       2 N MUSCATINE           41.47N 91.04W
06/21/2018  M1.20 INCH       MUSCATINE          IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION MSTI4, 2 N MUSCATINE.

0700 AM     HEAVY RAIN       2 NNW WARNER            41.45N 90.40W
06/21/2018  M1.68 INCH       HENRY              IL   COCORAHS

            COCORAHS STATION IL-HY-15, 2 NNW WARNER.

0700 AM     HEAVY RAIN       LOWDEN                  41.87N 90.93W
06/21/2018  M2.21 INCH       CEDAR              IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION LWDI4, LOWDEN.

0700 AM     HEAVY RAIN       LA HARPE                40.58N 90.97W
06/21/2018  M1.12 INCH       HANCOCK            IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION LAHI2, LA HARPE.

0700 AM     HEAVY RAIN       MEMPHIS                 40.46N 92.17W
06/21/2018  M1.64 INCH       SCOTLAND           MO   COCORAHS

            COCORAHS STATION MO-FSA-199, MEMPHIS.

0700 AM     HEAVY RAIN       VINTON                  42.17N 92.00W
06/21/2018  M1.43 INCH       BENTON             IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION VNTI4, VINTON.

0700 AM     HEAVY RAIN       2 NW DELMAR             42.02N 90.64W
06/21/2018  M1.68 INCH       CLINTON            IA   COCORAHS

            COCORAHS STATION IA-CN-8, 2 NW DELMAR.

0700 AM     HEAVY RAIN       MACOMB                  40.47N 90.67W
06/21/2018  M1.36 INCH       MCDONOUGH          IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION MQBI2, MACOMB.

0655 AM     HEAVY RAIN       WASHINGTON ARPT         41.28N 91.67W
06/21/2018  M1.95 INCH       WASHINGTON         IA   AWOS

            AWOS STATION AWG, WASHINGTON ARPT.

&&

GROSS
Local storm report, Jun 21, 2:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HEAVY RAIN       CAMBRIDGE               41.31N 90.21W
06/21/2018  M2.00 INCH       HENRY              IL   PUBLIC

            RAIN FELL IN JUST 45 MIN, NUMEROUS HOMES
            WITHOUT POWER IN TOWN.

&&

GROSS

The radar

The Quad Cities radar (KDVN), 50 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Henry

When
June 21, 2:40 PM CST to 4:40 PM CST
Where
Henry County, 1.47 mi N of Ulah to 2.33 mi SSW of Cambridge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.291, -90.155

Flash flooding closed several roads in Cambridge, including the west side of town near the high school. To the east, at the Highway 81 and 82 intersection, the road was closed due to high water. The Emergency Operations Center had about one foot of water in the basement.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768826.